In this article, we discuss a numerical method for the computation of the minimal and maximal solutions of a steady scalar Eikonal equation. This method relies on a penalty treatment of the nonlinearity, a biharmonic regularization of the resulting variational problem, and the time discretization by operator-splitting of an initial value problem associated with the Euler-Lagrange equations of the regularized variational problem. A low-order finite element discretization is advocated since it is well-suited to the low regularity of the solutions. Numerical experiments show that the method sketched above can capture efficiently the extremal solutions of various two-dimensional test problems and that it has also the ability of handling easily domains with curved boundaries.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Aronsson, G., Evans, L. C. and Wu, Y., Fast/slow diffusion and growing sandpiles, Journal of Differential Equations, 131, 1996, 304–335.
Barth, T. J. and Sethian, J. A., Numerical schemes for the Hamilton-Jacobi and level set equations on triangulated domains, J. Comput. Phys., 145(1), 1998, 1–40.
Caboussat, A. and Glowinski, R., A numerical method for a non-smooth advection-diffusion problem arising in sand mechanics, Commun. Pure Appl. Anal, 8(1), 2008, 161–178.
Caboussat, A. and Glowinski, R., Regularization methods for the divergence equation ▽ · u = f, J. Comput. Math., 30(4), 2012, 354–380.
Caboussat, A., Glowinski, R. and Pan, T. W., On the numerical solution of some Eikonal equations: An elliptic solver approach, to appear of Contemporary Applied Mathematics, Higher Education Press, Beijing and World Scientific, Singapore, 2013.
Caboussat, A., Glowinski, R. and Sorensen, D. C., A least-squares method for the numerical solution of the Dirichlet problem for the elliptic Monge-Ampère equation in dimension two, ESIAM: Control, Optimization and Calculus of Variations, 19(3), 2013, 780–810.
Caffarelli, L. and Crandall, M. G., Distance functions and almost global solutions of Eikonal equations, Comm. Partial Differential Equations, 3, 2010, 391–414.
Caffarelli, L. A. and Cabré, X., Fully Nonlinear Elliptic Equations, American Mathematical Society Colloquium Publications, 43, Providence, RI,1995.
Caffarelli, L. A. and Glowinski, R., Numerical solution of the Dirichlet problem for a Pucci equation in dimension two. Application to homogenization, J. Numer. Math., 16(3), 2008, 185–216.
Chan, T. and Shen, J., Image Processing and Analysis: Variational, PDE, Wavelet, and Stochastic Methods, SIAM, Philadelphia, 2005.
Crandall, M., Evans, L. and Lions, P. L., Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc., 282, 1984, 487–502.
Dacorogna, B., Glowinski, R., Kuznetzov, Y. and Pan, T. W., On a conjuguate gradient/Newton/penalty method for the solution of obstacle problems. application to the solution of an Eikonal system with Dirichlet boundary conditions, Křížek, M., Neittaanmäki, P., Glowinski, R. and Korotov, S., editors, Conjugate Gradient Algorithms and Finite Element Methods, Springer-Verlag, Berlin, Heidelberg, 2004, 263–283.
Dacorogna, B., Glowinski, R. and Pan, T. W., Numerical methods for the solution of a system of Eikonal equations with Dirichlet boundary conditions, C. R. Acad. Sci. Paris, Sér. I, 336, 2003, 511–518.
Dacorogna, B. and Marcellini, P., Implicit Partial Differential Equations, Birkhaüser, Basel, 1999.
Dacorogna, B., Marcellini, P. and Paolini, E., An explicit solution to a system of implicit differential equations, Ann. Inst. Henri Poincaré, Analyse Non Linéaire, 25, 2008, 163–171.
Dacorogna, B., Marcellini, P. and Paolini, E., Lipschitz-continuous local isometric immersions: Rigid maps and origami, Journal Math. Pures Appl., 90, 2008, 66–81.
Dacorogna, B., Marcellini, P. and Paolini, E., Origami and partial differential equations, Notices of the American Math. Soc., 57, 2010, 598–606.
Dean, E. J. and Glowinski, R., Numerical methods for fully nonlinear elliptic equations of the Monge-Ampère type, Comp. Meth. Appl. Mech. Engrg., 195, 2006, 1344–1386.
Dean, E. J. and Glowinski, R., On the numerical solution of the elliptic Monge-Ampère equation in dimension two: A least-squares approach, in Glowinski, R. and Neittaanmäki, P., editors, Partial Differential Equations: Modeling and Numerical Simulation, 16, Computational Methods in Applied Sciences, Springer-Verlag, 2008, 43–63.
Dean, E. J., Glowinski, R. and Guidoboni, G., On the numerical simulation of Bingham visco-plastic flow: Old and new results, Journal of Non Newtonian Fluid Mechanics, 142, 2007, 36–62.
Delbos, F., Gilbert, J. C., Glowinski, R. and Sinoquet, D., Constrained optimization in seismic reflection tomography: A Gauss-Newton augmented Lagrangian approach, Geophysical Journal International, 164, 2006, 670–684.
Evans, L. C., Partial Differential Equations, 19, Graduate Texts in Mathematics, American Mathematical Society, 1998.
Flück, M., Hofer, T., Picasso, M., et al., Scientific computing for aluminum production, Int. J. Numer. Anal. and Modeling, 6(3), 2009, 489–504.
Glowinski, R., Finite Element Method for Incompressible Viscous Flow, IX, Handbook of Numerical Analysis (Ciarlet, P. G., Lions, J. L., eds), Elsevier, Amsterdam, 2003, 3–1176.
Glowinski, R., Numerical Methods for Nonlinear Variational Problems, Springer-Verlag, New York, NY, 2nd edition, 2008.
Glowinski, R., Numerical methods for fully nonlinear elliptic equations, Invited Lectures, 6th Int. Congress on Industrial and Applied Mathematics, EMS, Zürich, Switzerland, 2009, 155–192.
Glowinski, R., Kuznetzov, Y. and Pan, T. W., A penalty/Newton/conjugate gradient method for the solution of obstacle problems, C. R. Acad. Sci. Paris, Sér. I, 336, 2003, 435–440.
Glowinski, R., Lions, J. L. and Trémolières, R., Numerical Analysis of Variational Inequalities, Studies in Mathematics and Its Applications, North-Holland Publishing Co., Amsterdam, New York, 1981.
Gremaud, P. A. and Ide, N. R., Computation of nonclassical solutions to Hamilton-Jacobi problems, SIAM J. Sci. Comput., 21, 1999, 502–521.
Gremaud, P. A. and Kuster, C. M., Computational study of fast methods for the Eikonal equation, SIAM J. Sci. Comp., 27, 2006, 1803–1816.
Hysing, S. R. and Turek, S., The Eikonal equation: Numerical efficiency vs algorithmic complexity on quadrilateral grids, Proceedings of Algorithmy, 2005, 2, 2–31.
Kimmel, R. and Sethian, J. A., Computing geodesic paths on manifolds, Proceedings of National Academy of Sciences, 95(15), 1998, 8431–8435.
Majava, K., Glowinski, R. and Kärkkäinen, T., Solving a non-smooth eigenvalue problem using operatorsplitting methods, International Journal of Computer Mathematics, 84(6), 2007, 825–846.
Nečas, J., Introduction to the Theory of Nonlinear Elliptic Equations, JohnWiley & Sons, Ltd., Chichester, 1986.
Prigozhin, L., Sandpiles and rivers networks: Extended systems with nonlocal interactions, Phys. Rev. E, 49(2), 1994, 1161–1167.
Prigozhin, L., Variational model of sandpile growth, Euro. Journal of Applied Mathematics, 7, 1996, 225–235.
Qin, F., Luo, Y., Olsen, K., et al., Finite-difference solution of the Eikonal equation along expanding wavefronts, Geophysics, 57(3), 1992, 478–487.
Rockafellar, R. T., Convex Analysis, Princeton University Press, Princeton, NJ, 1997.
Schlichting, H. and Gersten, K., Boundary Layer Theory, McGraw and Hill, 8th revised edition, Springer-Verlag, Berlin, 2000.
Sethian, J. A., Fast marching methods, SIAM Rev., 41(2), 1999, 199–235.
Sethian, J. A. and Vladimirsky, A., Fast methods for the Eikonal and related Hamilton-Jacobi equations on unstructured meshes, Proceedings of National Academy of Sciences, 11, 2000, 5699–5703.
Zhao, H., A fast sweeping method for Eikonal equations, Math. Comp., 74, 2005, 603–627.
In Honor of the Scientific Contributions of Professor Luc Tartar
This work was supported by the National Science Foundation (No.DMS-0913982).
About this article
Cite this article
Caboussat, A., Glowinski, R. A penalty-regularization-operator splitting method for the numerical solution of a scalar Eikonal equation. Chin. Ann. Math. Ser. B 36, 659–688 (2015). https://doi.org/10.1007/s11401-015-0930-8
- Eikonal equation
- Minimal and maximal solutions
- Regularization methods
- Penalization of equality constraints
- Dynamical flow
- Operator splitting
- Finite element methods
2000 MR Subject Classification